Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 15, 1998, 6:52 PM EDT for Dare County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1998, 6:52 PM EDT (22:52 UTC)
- Expired
- Jun 15, 1998, 7:40 PM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860 WUUS01 KMHX 152253 RRA SVRMHX NCC055-152340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 652 PM EDT MON JUN 15 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAINLAND DARE * UNTIL 740 PM EDT * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE ALLIGATOR RIVER BRIDGE... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST LAKE AT 700 PM EDT BUFFALO CITY AND MANNS HARBOR AT 715 PM EDT AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. CG/RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:16 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 15, 2:16 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 216 PM EDT MON JUN 15 1998 RDU: WILL LIKELY NEED LOW POPS ESPCLY INLND/N THIS EVE OTRW BECMG MNLY CLR OVRNGT. PC WITH ANOTHER ROUND OF CHC POPS INLAND BY TUE AFTN AND ALONG THE CST AFTN INTO EARLY EVE THEN PC OVRNGT. MAY NEED SLGT CHC IMMED COAST WED OTRW MSTLY SUNNY. FWC TEMPS OK ALTHO MAY BE COOL WED. CWF: GRAD HIER ACRS THE S THIS AFTN AND THIS TREND LOOKS TO CONT OVRNGT WITH MOST AT SCA CRIT OVRNGT AS SW LLJ PASSES OVRHD. SOME DECRS LKLY TUE WELL AHD OF THE FRNT BEFORE UPR VORT/FRONT ENHANCES GRAD LT TUE AFTN INTO EARLY EVE. SHUD SEE A QUICK DROPOFF TO ARND 15 KTS WED AS FRONTAL REMNANTS APCH THE COAST AND TRAJ TURNS WLY. WILL CONT SPLIT AT HSE GIVEN CONTG HIER SEAS S PLUS BETTER GRAD. DISC: ATMOS REMAINS QUITE UNSTABLE ACRS THE E WITH CAPES AOA 4K AND THETA-E RIDGE FRM THE S COAST N TO THE ALB SOUND. LACK OF FOCUS EXCEPT RESULTANT BNDRY AND RESIDU WEAKNESS N PER EARLIER TSRA HOLDING TSRA BACK ATTM GIVEN CAPPING ALF. WILL LKLY SEE WDLY SCT CVRG DVLP INLND/N SHORTLY OTRW SHUD SEE MNLY CLR OVRNGT PER LOSS OF HEATING. THNK BTR CHCS ESPCLY INLND TUE AS WEAK FRONT EDGES EWD AND UPR VORT INTERACTS WITH HEATING/SLGTLY HIER RH TRANSPORT AND APCHG JET STREAK IN THE AFTN. TSRA ENDING TUE EVE AS DRIER AIR ADVECTS EWD BUT COULD HANG UP NEAR THE COAST WED WITH BEST SUPPORT PASSING N AND SEA BREEZE. FWC TEMPS OK ALTHO WITH ONLY SLGT 85H COOLING HAVE DOUBTS ABT MUCH TEMP DECRS WED. .MHX...SCA COASTAL WATERS AND SOUNDS. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:48 AM EDT | Severe Thunderstorm Warning | MHX | Craven | 32 min |
| Jun 15, 4:01 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 49 min |
| Jun 15, 6:35 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 50 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.